Alert archive / Vermont / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS Albany, NY

July 17, 2017Windham County, Vermont

NWS Albany, NY issued this flash flood warning at Jul 17, 2017, 8:56 PM EDT for Windham County, Vermont. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2017, 8:56 PM EDT (00:56 UTC)
Expired
Jul 18, 2017, 12:00 AM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

County Windham County, VT

The radar

The Albany radar (KENX), 131 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

497 
WGUS51 KALY 180056
FFWALY
VTC025-180400-
/O.NEW.KALY.FF.W.0014.170718T0056Z-170718T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
856 PM EDT MON JUL 17 2017

The National Weather Service in Albany has issued a

* Flash Flood Warning for...
  Southeastern Windham County in southern Vermont...

* Until midnight EDT

* At 855 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Brattleboro, Hinsdale, Chesterfield, Putney, Vernon, Westmoreland,
  Leyden, Guilford Center, Guilford, North Vernon, East Dummerston,
  East Putney, West Dummerston, Fairview Village, East Putney
  Station, Dummerston Center, West Brattleboro, Putney Station,
  Packer Corner and Naulahka.

Additional rainfall amounts of around an inch are possible in the 
warned area.

Please report flooding to the National Weather Service by email at
ALB.stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany.

LAT...LON 4300 7246 4298 7246 4295 7253 4292 7252
      4290 7253 4288 7255 4285 7256 4281 7254
      4278 7251 4277 7252 4276 7251 4277 7249
      4273 7246 4273 7265 4297 7262 4303 7246
      4301 7244

$$

SND
1 follow-up statement
237 
WGUS71 KALY 180303
FFSALY

Flash Flood Statement
National Weather Service Albany NY
1103 PM EDT MON JUL 17 2017

VTC025-180311-
/O.CAN.KALY.FF.W.0014.000000T0000Z-170718T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Windham VT-
1103 PM EDT MON JUL 17 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WINDHAM COUNTY IS
CANCELLED...

The heavy rain has ended and additional light rain amounts of less 
than a quarter of an inch are expected.  Flash flooding is no longer 
expected to pose a threat. Please continue to be alert for any 
possible road closures or ponding of water on roadways. The flash 
flood warning is canceled. 

LAT...LON 4300 7246 4298 7246 4295 7253 4292 7252
      4290 7253 4288 7255 4285 7256 4281 7254
      4278 7251 4277 7252 4276 7251 4277 7249
      4273 7246 4273 7265 4297 7262 4303 7246
      4301 7244

$$

TAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 8:15 PM EDT, 41 minutes earlier.

Area forecast discussion, Jul 17, 8:15 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Albany NY
815 PM EDT Mon Jul 17 2017

.SYNOPSIS...
A slow moving upper level trough and weak frontal boundary will
bring showers and thunderstorms to the region through Tuesday.
High pressure builds into the area on Wednesday. However, the
threat for heavy rainfall and thunderstorms returns on Thursday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Severe Thunderstorm Watch 417 expired...

Band of storms evolving into heavy rain, urban and small stream
flood threat with some localized flash flooding in some areas.
Updated forecast through tonight based on current data and
trends.

Mesoscale models suggest that convection will rather quickly
diminish and decrease in intensity and coverage late this
evening to just after midnight. The convection may reach parts
of the mid Hudson Valley, southern Berkshires and NW CT
considerbaly weakened tonight but we will keep an eye the heavy
rain potential. Then some low clouds and fog toward daybreak in
some areas. Lows in the 60s most areas but around 60 northern
areas.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
The diffuse low level convergence boundary or pre frontal
trough will be into eastern NY and western New England Tuesday
but the EML will have moved well east. So, any enhanced
instability will have to be due to surface based processes. The
amount of convective debris and low clouds and fog in the
morning is a bit uncertain but would affect how much potential
heating we could get through Tuesday morning.

There should be considerable sun by late Tuesday morning and
into the afternoon but convection should form in the diffuse
convergence zone and where old convective outflow boundaries
exist, from around the Capital District through the eastern
Catskills, mid Hudson Valley, Berkshires and NW CT. Coverage
should be only scattered with the less instability and upper
dynamics exiting east. Mesoscale models show this convective
coverage and mode for Tuesday afternoon and evening. Convection
should mainly be below severe limits but could be strong at
times. Highs Tuesday in the 80s but around 80 northern areas.

Any lingering showers and storms end Tuesday evening and once
again some low clouds and fog could form in some areas.
Wednesday look mainly dry but with the heat and humidity in our
region, some isolated showers and storms are possible in areas
of terrain and perhaps the mid Hudson Valley and NW CT near the
old washed out diffuse convergence area. There is weak broad
upper troughing still over our region, too. Highs Wednesday in
the 80s to near 90.

By broad upper troughing slowly amplifies as a piece of upper
energy tracks out of the Great Lakes into our region. Boundary
layer temperatures very gradually cool from the north and some
of that weak low level forcing could support scattered showers
and storms Thursday. Highs in the 80s to near 90 but upper 70s
northern areas.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
This will be a period of near-normal temperatures.  A cold front
sliding south through New York State and New England Thursday will
push showers and thunderstorms out of our forecast area, so
that by Friday, a dry period begins that will last through the
end of the week AS high pressure buildS in. Low pressure forming
over the central High Plains during the early period will track
into the Great Lakes region on Saturday, bringing another
chance for showers Sunday into Monday.

The low end of high temperatures each day will be around 70 degrees
in the Adirondack high peaks and Greens.  Highest high
temperatures...in the Hudson Valley...will be in the upper 80s on
Friday, and closer to the lower 80s for the balance of the period.
Low temperatures across the region will range from mainly the mid or
upper 50s...to the mid or upper 60s each day.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Band of strong thunderstorms just south and east of KGFL but
showers will affect them through about 02Z. Thunderstorms near
KALB should end by 02Z. Thunderstorms expected at KPSF mainly
between 01Z-03Z. Some showers may get near KPOU after 06Z but
are expected to largely miss KPOU.

Once any lingering showers and storms end this evening, some
areas of low clouds and patchy fog will form. Some MVFR/IFR
ceilings and visibilities are likely in some areas and are
indicated at KALB, KGFL and KPSF. Any fog and low clouds should
lift by 13Z Tuesday when VFR conditions should return to all the
TAF sites. KPOU may be predominantly VFR through the entire
period through 18Z Tuesday.

Winds will be light this evening and tonight. South to
southwest winds will occur Tuesday morning and afternoon at
less than 10 Kt. Indicating possible gusts to 30-35 Kt in
thunderstorms around KPSF.

Outlook...

Tuesday Night: No Operational Impact. Patchy FG.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Scattered SHRA...TSRA.
Thursday Night:  NO SIG WX.
Friday:  Slight Chance of SHRA...TSRA.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A slow moving upper level trough and weak frontal boundary will
bring showers and thunderstorms to the region through Tuesday.
High pressure builds into the area on Wednesday. However, the
threat for heavy rainfall and thunderstorms returns on Thursday.

RH values will reach 80 to 100 percent tonight and Tuesday
night. Continued heat and humidity with chances for showers and
thunderstorms are expected Tuesday with minimum RH values 55 to
70 percent. Minimum RH values Wednesday will be in the 45 to 55
percent range.

The winds will be south today at 5 to 15 mph through Tuesday.
Wind shift to west and southwest at 15 mph or less Wednesday.

&&

.HYDROLOGY...
Widespread hydrological problems are not expected on the main
stem rivers the next several days, but localized poor drainage
and urban flooding and even isolated flash flooding will be
possible through Tuesday.

This evening into Tuesday will feature several chances for
showers and thunderstorms ahead of a cold front and an upper
level low. Some locally heavy rainfall is possible this evening
into Tuesday in the more humid air mass. Some of the
thunderstorms may move slowly or train over the same areas with
intense rainfall rates especially through Tuesday. Ponding of
water on roadways and poor drainage flooding of low lying areas
will be possible. Despite high 3-hr zonal flash flood guidance
values of 2.1 to about 3 inches over the HSA, there is a threat
of isolated flash flooding. The latest MMEFS guidance has no
main stem river flooding forecasted in the ALY HSA.

Dry weather may briefly return for the mid-week. Another bout
of wet weather with additional showers and thunderstorms is
possible Thursday into Friday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...ELH
AVIATION...NAS
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Jul 17, 8:22 PM EDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
822 PM EDT Mon Jul 17 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-181100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
822 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight from the Capital District
to southern Vermont, the mid Hudson Valley, the Taconics, Berkshires
and Northwestern Connecticut. Locally heavy rainfall will accompany
the thunderstorms, which could produce ponding of water on roadways
and poor drainage flooding of low lying and urban areas. Isolated
flash flooding is also possible, if thunderstorms repeatedly move
over the same areas into tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is also a chance of thunderstorms Tuesday, Thursday, and again
on Sunday mainly in the afternoon into the early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are advised to report flooding.

In the hours before

Special weather statement, Jul 17, 6:52 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Albany NY
652 PM EDT MON JUL 17 2017

MAZ001-VTZ013-172330-
Northern Berkshire-Bennington-
652 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BERKSHIRE AND
SOUTHWESTERN BENNINGTON COUNTIES...

At 652 PM EDT, a strong thunderstorm was located near Williamstown,
or near North Adams, moving north at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

This storm will be near...
  North Adams and Williamstown around 710 PM EDT.
  Pownal around 715 PM EDT.
  Stamford around 725 PM EDT.
  Bennington around 730 PM EDT.

Other locations impacted by this storm include Hairpin Turn,
Greylock, Sweets Corner, Soldiers Memorial Field, North Hancock,
Readsboro Falls, Cheshire Harbor, Arnoldville, Town Crest Village and
Maple Grove.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4274 7300 4274 7302 4271 7302 4256 7313
      4261 7332 4291 7321 4286 7292 4284 7293
TIME...MOT...LOC 2252Z 201DEG 14KT 4266 7322

DBT
Special weather statement, Jul 17, 7:26 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Albany NY
726 PM EDT MON JUL 17 2017

NYZ047>052-058-059-180015-
Eastern Albany-Eastern Schenectady-Eastern Greene-Western
Greene-Schoharie-Western Schenectady-Southern Saratoga-Western
Albany-
726 PM EDT MON JUL 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCHENECTADY...ALBANY...
NORTHEASTERN GREENE...SOUTH CENTRAL SARATOGA AND EASTERN SCHOHARIE
COUNTIES...

At 726 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Delanson to near Preston-Potter Hollow.
Movement was northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

These storms will be near...
  Delanson around 730 PM EDT.
  Duanesburg around 735 PM EDT.
  Altamont around 740 PM EDT.
  Rotterdam Junction and Pattersonville-Rotterdam Junction around
  745 PM EDT.
  Westerlo around 750 PM EDT.
  Schenectady, Rotterdam and Scotia around 755 PM EDT.
  Niskayuna, East Glenville and Alplaus around 800 PM EDT.
  Burnt Hills around 805 PM EDT.

Other locations impacted by these storms include Shakers, Bleecker
Stadium, Clarksville, East Berne, Shoefelt Corners, Glenridge, West
Berne, Huntersland, Harding Crossing and Dormansville.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 90 between exits 5 and 1s, and between exits 2 and 5A-6.
 Interstate 890 near exit 7.
 Interstate 87 between exits 1 and 6, between exits 4 and 9-10, near
exit 8A , and between exits 8-9 and 4-5.

LAT...LON 4281 7426 4301 7382 4298 7375 4236 7379
      4228 7428
TIME...MOT...LOC 2326Z 247DEG 24KT 4277 7418 4239 7420

NAS
Special weather statement, Jul 17, 7:32 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Albany NY
732 PM EDT MON JUL 17 2017

MAZ001-VTZ013-014-180015-
Northern Berkshire-Western Windham-Bennington-
732 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKSHIRE...
SOUTHEASTERN BENNINGTON AND SOUTHWESTERN WINDHAM COUNTIES...

At 731 PM EDT, a strong thunderstorm was located over North Adams,
moving east at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Stamford and Florida around 740 PM EDT.
  Readsboro around 800 PM EDT.
  Monroe around 805 PM EDT.

Other locations impacted by this storm include Hairpin Turn,
Greylock, Soldiers Memorial Field, Readsboro Falls, Maple Grove,
Eastern Summit, Braytonville, Zylonite, Heartwellville and Bowens
Corners.

LAT...LON 4274 7289 4274 7302 4270 7302 4270 7295
      4269 7295 4269 7298 4268 7298 4267 7300
      4266 7298 4266 7296 4265 7297 4259 7313
      4275 7322 4292 7288
TIME...MOT...LOC 2331Z 247DEG 14KT 4270 7309

NAS
Local storm report, Jul 17, 7:45 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
745 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     FLASH FLOOD      COONS                   42.92N  73.74W
07/17/2017                   SARATOGA           NY   911 CALL CENTER

            ROUTE 67 CLOSED BETWEEN COONS CROSSING ROAD AND SAWMILL
            HILL RD

&&

EVENT NUMBER ALY1703985

BGM
Special weather statement, Jul 17, 8:32 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Albany NY
832 PM EDT MON JUL 17 2017

NYZ053-054-059>061-064>066-180130-
Eastern Dutchess-Eastern Columbia-Western Rensselaer-Eastern
Greene-Western Columbia-Western Dutchess-Eastern Rensselaer-Eastern
Ulster-
832 PM EDT MON JUL 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ULSTER...
NORTHERN DUTCHESS...COLUMBIA...SOUTHEASTERN GREENE AND EASTERN
RENSSELAER COUNTIES...

At 832 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Nassau to near Hurley. Movement was
east at 25 mph.

Winds in excess of 30 mph are possible with these storms.

These storms will be near...
  Nassau around 835 PM EDT.
  Averill Park around 840 PM EDT.
  Saugerties South around 850 PM EDT.
  Stephentown and Red Hook around 855 PM EDT.
  New Lebanon around 900 PM EDT.
  Pine Plains and Ancram around 920 PM EDT.

Other locations impacted by these storms include Rolling Meadows,
Ancramdale, Kerleys Corners, Katsbaan, Sweet Meadows, Burden, Linden
Acres, Hillside, Rossman and Rayville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4197 7412 4261 7354 4294 7346 4293 7331
      4272 7331 4191 7357 4189 7416
TIME...MOT...LOC 0032Z 270DEG 23KT 4257 7363 4196 7406

NAS
Local storm report, Jul 17, 8:41 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
841 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      1 WNW GARRISON MANOR    42.93N  73.93W
07/17/2017                   SARATOGA           NY   911 CALL CENTER

            ROUTE 9 CLOSED BETWEEN ROUND LAKE AND WOOD ROAD

&&

EVENT NUMBER ALY1703986

BGM

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:01 PM EDTSpecial Weather StatementALYBennington29 min

Nearby

Flash Flood Warnings in Vermont, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.